Can you take ibuprofen and paracetamol at the same time and what’s the difference between the painkillers?

MANY of us fall back on our trusty medicine cabinets when we are in pain.

But sometimes medication alone is not enough to relieve our pain.

1

Photo credit: Getty

Are you considering taking two types of pain relief at the same time? If so, it’s important to understand the different types of medication and whether it’s safe to take them together.

Can you take ibuprofen and paracetamol together?

If you are 16 years or older, the NHS advice is that taking paracetamol and ibuprofen at the same time is perfectly safe.

You can choose to take both tablets at the same time or space them apart. For example, you could space your four-hour doses two hours apart.

There are also over-the-counter medicines that combine acetaminophen and ibuprofen, so you don’t need a pack of both.

However, the health department recommends that you think twice about whether you really need two lots.

If you’re still self-medicating after three days, it may be worth seeing your GP.

Both medications can be taken with alcohol, but it’s not a good idea to drink alcohol if you’re feeling unwell.

What is the difference between Ibuprofen and Paracetamol?

Although both medicines relieve pain, they do so in different ways.

The main difference is that ibuprofen has an anti-inflammatory effect while acetaminophen does not.

Both drugs can be taken every four hours and are used for pain relief and fever control.

However, ibuprofen is more effective at reducing inflammation and is therefore a nonsteroidal anti-inflammatory drug (NSAID).

Inflammation can have a number of causes: it can be a sign of infection or it can be the body’s response to damage.

It can be taken to relieve arthritis, period pain, back pain, or toothache. The drug can also reduce swelling caused by sprains and strains – although the NHS recommends waiting at least 48 hours to avoid slowing down the healing process.

The other main difference is that ibuprofen should never be taken on an empty stomach as it can irritate the lining of the stomach and cause ulcers or bleeding.

Ibuprofen is most effective when taken with or immediately after a meal.

Paracetamol does not have to be taken after meals and can usually be taken with other medications without any problems.

When should you not take ibuprofen and paracetamol together?

Children should never be given ibuprofen and paracetamol together.

Instead, the NHS recommends that if one doesn’t seem to be helping, you switch to the other painkiller when your next dose is due.

Everything you need to know about paracetamol

Who shouldn’t take either pain reliever?

Ibuprofen and paracetamol are also broken down differently by the body.

Some people cannot take ibuprofen, including those who:

  • You have had an allergic reaction to ibuprofen or other medicines in the past
  • Have had allergic symptoms such as wheezing, runny nose or skin reactions after taking aspirin or other NSAIDs.
  • You are trying to get pregnant or you are already pregnant
  • You have high blood pressure that is not under control

Before taking ibuprofen, you should also tell your doctor or pharmacist if you have:

  • You have had bleeding in your stomach, an ulcer or a hole (perforation) in your stomach
  • A health problem that results in an increased risk of bleeding
  • Liver problems such as liver fibrosis, liver cirrhosis or liver failure
  • Heart disease or severe heart failure
  • kidney failure
  • Crohn’s disease or ulcerative colitis
  • Chickenpox or shingles – taking ibuprofen can increase the risk of certain infections and skin reactions

People over the age of 65 are also at a higher risk of developing stomach ulcers if they take ibuprofen. Therefore, it can be discouraged if you suffer from a chronic disease.

Pregnant women should avoid taking ibuprofen if possible and generally advise taking paracetamol.

However, paracetamol should also be used with caution.

A 2018 University of Edinburgh study found that both painkillers taken during pregnancy could affect the fertility of future generations by reducing the number of cells in a fetus that become sperm and egg-producing cells.

What are the side effects of paracetamol and ibuprofen?

Paracetamol rarely causes side effects when taken at the right dosage, but the NHS says it can cause:

  • An allergic reaction that can cause a rash and swelling
  • Hot flashes, low blood pressure and a fast heartbeat – these can sometimes happen when you are given paracetamol in a vein in your arm in the hospital
  • Blood disorders such as thrombocytopenia and leukopenia
  • Liver and kidney damage if you take too much – this can be fatal in severe cases

Side effects of taking too much ibuprofen can include:

  • Feeling sick and being sick
  • stomach pain
  • Feel tired or sleepy
  • Black stools and blood in the vomit – a sign of bleeding in the stomach
  • ringing in your ears
  • Difficulty breathing or changes in your heart rate

If you experience these side effects and you think they might be caused by paracetamol or ibuprofen, talk to your doctor or pharmacist.

How much time should there be between taking paracetamol and ibuprofen?

For acetaminophen, the usual adult dose is one or two 500 mg tablets up to four times in a 24-hour period.

There should always be four hours between doses.

For ibuprofen, the usual adult dose is one or two 200 mg tablets three times a day.

In some cases, a doctor may prescribe a higher dose of up to 600 mg taken four times a day if needed.

If you’re taking ibuprofen three times a day, there should be at least six hours between doses.

However, if you take it four times a day, there should be at least four hours between doses.

For those who are in constant pain, your doctor may recommend slow-release ibuprofen tablets or capsules.

Usually, ibuprofen is taken once a day in the evening or twice a day. However, if you’re taking ibuprofen twice a day, you should leave 10 to 12 hours between doses.

What Happens If You Take Too Much Paracetamol and Ibuprofen?

Taking too much ibuprofen can be very dangerous, so doubling the dose is really not worth it if the pain is severe.

If you find that you have taken too much or taken an overdose, you must call a doctor immediately.

Do not drive to the emergency room yourself; have someone drive you or call an ambulance.

Take the pack of pills or the information leaflet it contains and any remaining medicines with you.

How many days in a row can you take ibuprofen and paracetamol?

If you’re taking ibuprofen tablets, the NHS recommends taking the lowest dose for the shortest amount of time.

For short-lived pains like a toothache or period pain, you may only need to take it for a day or two.

Don’t use it for more than 10 days unless you’ve spoken to your doctor, and don’t use ibuprofen gel, mousse, or spray for more than two weeks without first talking to your doctor.

You may need to take ibuprofen longer if you have a long-term health problem, such as rheumatoid arthritis.

If you have to take ibuprofen for more than six months, your doctor may prescribe a medicine to protect your stomach from side effects.

With paracetamol, you should never take more than eight tablets in a 24-hour period.

If symptoms that required taking painkillers do not improve after three days, you should contact your GP or call NHS 111.

Russell Falcon

Russell Falcon is a USTimesPost U.S. News Reporter based in London. His focus is on U.S. politics and the environment. He has covered climate change extensively, as well as healthcare and crime. Russell Falcon joined USTimesPost in 2023 from the Daily Express and previously worked for Chemist and Druggist and the Jewish Chronicle. He is a graduate of Cambridge University. Languages: English. You can get in touch with me by emailing russellfalcon@ustimespost.com.

Related Articles

Back to top button